Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 161, NWS Jackson, MS

April 6, 2003Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 6, 2003, 9:50 PM CDT for Clarke County, Mississippi. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 9:50 PM CDT (02:50 UTC)
Expired
Apr 6, 2003, 10:45 PM CDT
In force
55 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clarke County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 6:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WUUS54 KJAN 070250
SVRJAN
MSC023-070345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
949 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 1045 PM CDT

* AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 27 MILES WEST OF SHUBUTA...MOVING EAST AT 40   
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR NANCY AT 955 PM CDT
  BE NEAR SHUBUTA 1010 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY 
FROM SEVERE THUNDERSTORMS. THIS STORM HAS A HISTORY OF DESTRUCTIVE 
HAIL AND TORNADOES- TAKE COVER NOW. GO TO THE LOWEST FLOOR OF A 
STURDY BUILDING AND AVOID WINDOWS WINDS FROM 70 TO 80 MPH ARE 
LIKELY WITH THIS STORM. 

IF THE STORM TURNS MORE NORTHEAST...A TORNADO WARNING MAY BE NEEDED.

LAT...LON 3206 8891 3182 8890 3189 8849 3223 8845

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:00 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, Apr 6, 3:00 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SUN APR 6 2003

BUSY AFTERNOON IN CENTRAL MISSISSIPPI AS SUPER CELLS CONTINUE TO
TRACK TO THE EAST ACROSS THE AREA. THERE HAVE BEEN NUMEROUS REPORTS
OF LARGE HAIL...SEVERE WINDS AND FLOODING WITH THESE STORMS. THE
CURRENT SUPER CELLS WILL LIKELY EXIT THE CWA BEFORE THE AFTERNOON
ENDS BUT RUC ANALYSIS HAS THE MAIN SPEED MAX OVER NORTHEAST TEXAS
APPROACHING THE AREA. UPSTREAM PROFILERS SHOW THE LOW LEVEL JET
INCREASING AS WELL. SURFACE TEMPERATURES ACROSS SOUTHERN LOUISIANA
AND SOUTHERN MISSISSIPPI ARE IN THE LOWER 80S WITH DEW PTS IN THE
UPPER 60S WHICH SHOULD ALSO HELP FUEL LATER DEVELOPMENT. SATELLITE
IMAGERY SHOWS TWO ADDITIONAL LINES OF THUNDERSTORMS FORMING OVER
EAST TEXAS ALONG AND AHEAD OF THE COLD FRONT THAT WILL LIKELY AFFECT
OUR AREA LATER TONIGHT.

THE SURFACE LOW ASSOCIATED WITH THE COLD FRONT WILL MOVE TO THE
NORTHEAST FROM CENTRAL OKLAHOMA TO CENTRAL OHIO BY NOON MONDAY
BEFORE SHIFTING EAST. THE COLD FRONT WILL MOVE INTO THE DELTA REGION
BY MORNING BUT SLOW AND STALL NEAR THE NATCHEZ TRACE MONDAY
AFTERNOON. IN ADDITION TO MORE SEVERE THUNDERSTORMS ACROSS THE AREA
TONIGHT...DAYTIME HEATING WILL AID THE DEVELOPMENT OF SEVERE STORM
DEVELOPMENT AGAIN MONDAY AFTERNOON ALONG AND SOUTH OF THE FRONT. A
LOW PRESSURE CENTER WILL FORM ON THE FRONT OVER SOUTHEAST TEXAS
MONDAY NIGHT AND RIDE TO THE NORTHEAST ALONG THE FRONT. THIS LOW
WILL TRACK OVER OUR AREA TUESDAY FINALLY DRAGGING THE COLD FRONT
SOUTH OF OUR AREA AND USHERING IN A MUCH COOLER AND DRIER AIRMASS
WEDNESDAY.

LONG RANGE MODELS STILL HAVE DIFFERENCES ON POSITION AND TIMING OF A
CLOSED UPPER LOW JUST EAST OF OUR AREA WEDNESDAY NIGHT. THIS LOW
WILL HOLD CLOUD COVER IN OVER MUCH OF THE AREA WEDNESDAY BEFORE IT
SHIFTS TO THE EAST. HIGH PRESSURE SURFACE AND ALOFT WILL BUILD OVER
THE AREA FRIDAY THROUGH SUNDAY PROVIDING WARM AND DRY WEATHER.

PRELIMINARY NUMBERS...
JAN 065/079/057/069/042 7372-
MEI 065/079/059/069/043 7572-

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Apr 6, 3:17 PM CDT, 6 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
STRONG THUNDERSTORMS CONTINUE TO MOVE THROUGH PORTIONS OF CENTRAL
AND EAST MISSISSIPPI.  THE STORMS HAVE PRODUCED HAIL TO THE SIZE
OF GOLF BALLS...WINDS IN EXCESS OF 60 MPH...AND TORRENTIAL
RAINFALL.  IN ADDITION...THERE HAVE BEEN NUMEROUS REPORTS OF
DAMAGE WITH THE PASSAGE OF THESE STORMS.

FURTHERMORE...ANOTHER LINE OF STRONG THUNDERSTORMS IS DEVELOPING
ACROSS PORTIONS OF ARKANSAS...LOUISIANA AND TEXAS.  THIS LINE
WILL CONTINUE TO MOVE EASTWARD THROUGH THE LOWER MISSISSIPPI
RIVER VALLEY.  ATMOSPHERIC CONDITIONS WILL AGAIN BE RIPE FOR
NUMEROUS STRONG AND SEVERE THUNDERSTORMS.  THE RISKS ASSOCIATED
WITH THESE STORMS WILL BE LARGE HAIL...TO THE SIZE OF GOLF BALLS
OR LARGER...GUSTY WINDS IN EXCESS OF 60 MPH...TORRENTIAL RAINFALL
AND ISOLATED TORNADOES.

THE THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA
OVERNIGHT...HOWEVER A COLD FRONT IS EXPECTED TO REMAIN ACROSS THE
REGION.  STRONG STORMS MAY AGAIN BE POSSIBLE ALONG AND SOUTHEAST
OF THE NATCHEZ TRACE PARKWAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR
RADIO STATION FOR UPDATES ON THIS DANGEROUS SEVERE WEATHER
EPISODE.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL OCCUR WITH THUNDERSTORMS THAT
DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF
MISSISSIPPI THIS AFTERNOON AND TONIGHT. AREAS OF PONDING CAN BE
EXPECTED ON ROADWAYS AND IN LOW LYING AREAS DURING AREAS OF HEAVY
RAIN.  AREAS OF FLOODING HAVE BEEN REPORTED WITH THE
THUNDERSTORMS THAT HAVE AFFECTED THE REGION EARLIER THIS
AFTERNOON.  ADDITIONAL RAINFALL WILL AGGRAVATE THE ALREADY
SATURATED SOIL CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...
A COLD FRONT WILL BECOME STALLED OVER THE REGION MONDAY NIGHT AND
TUESDAY...WHILE A SURFACE LOW PRESSURE MOVES NORTHEAST OUT OF THE
WESTERN GULF OF MEXICO.  STRONG STORMS MAY BE POSSIBLE ON MONDAY
NIGHT AND TUESDAY...PRIMARILY ALONG AND SOUTHEAST OF THE NATCHEZ
TRACE PARKWAY.	IN ADDITION...A VERY MOIST AIRMASS WILL BE IN
PLACE LENDING TO THE POTENTIAL FOR PERIODS OF HEAVY RAINFALL AREA
WIDE.  PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL CONTINUE
TO BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 6, 8:50 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
850 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    2 NW BROOKHAVEN           MS   WIND DAMAGE
04/06/03   LINCOLN                        *** 1 INJ ***
                                          SEVERAL MOBILE HOMES
                                          OVERTURNED. REPORTED BY
                                          HAM RADIO SPOTTER.
Local storm report, Apr 6, 8:56 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
856 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    NEWTON                    MS   WIND DAMAGE
04/06/03   NEWTON                         TREES DOWN BETWEEN NEWTON
                                          AND CHURCH. REPORTED BY
                                          HAM RADIO SPOTTER.

0850 PM    JACKSON                   MS   FLOODING
04/06/03   HINDS                          FLOODING AT COUNTRY CLUB
                                          APARTMENTS IN WEST
                                          JACKSON. REPORTED BY HAM
                                          RADIO SPOTTER.
Local storm report, Apr 6, 9:12 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
912 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0837 PM    PRENTISS                  MS   WIND DAMAGE
04/06/03   JEFFERSON DAVIS                TREES DOWN ON HIGHWAY 42
                                          WEST OF PRENTISS BETWEEN
                                          HEBRON NAD PRENTISS.
                                          REPORTED BY COLUMBIA
                                          CIVIL DEFENSE.
Local storm report, Apr 6, 9:21 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
921 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    NEW HEBRON                MS   WIND DAMAGE
04/06/03   LAWRENCE                       SEVERAL TREES DOWN.
                                          REPORTED BY LAWRENCE
                                          CIVIL DEFENSE.

0845 PM    NEW HEBRON                MS   0.25 INCH HAIL
04/06/03   LAWRENCE                       REPORTED BY LAWRENCE
                                          CIVIL DEFENSE.

0900 PM    RICHLAND                  MS   FLOODING
04/06/03   RANKIN                         HOMES FLOODED AND SEVERAL
                                          STREETS FLOODED. REPORTED
                                          BY RICHLAND POLICE.
Local storm report, Apr 6, 9:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
944 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    8 NE LAUREL               MS   1.75 INCH HAIL
04/06/03   JONES                          REPORTED BY SHERIFFS
                                          OFFICE.
Local storm report, Apr 6, 9:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
948 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    5 N LAUREL                MS   0.88 INCH HAIL
04/06/03   JONES                          REPORTED BY JONES EOC.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:03 PM CDTFlash Flood WarningJANChoctaw, Webster4 hr
Apr 6, 7:17 PM CDTTornado WarningJANFranklin, Jefferson, Lincoln43 min
Apr 6, 7:18 PM CDTSevere Thunderstorm WarningJANLeake57 min
Apr 6, 7:22 PM CDTSevere Thunderstorm WarningJANCopiah43 min
Apr 6, 7:31 PM CDTSevere Thunderstorm WarningJANAttala44 min
Apr 6, 7:34 PM CDTTornado WarningJANHinds, Rankin41 min
Apr 6, 7:48 PM CDTTornado WarningJANCopiah42 min
Apr 6, 7:56 PM CDTTornado WarningJANLawrence, Lincoln, Simpson49 min
Apr 6, 8:01 PM CDTTornado WarningJANLeake, Scott59 min
Apr 6, 8:18 PM CDTSevere Thunderstorm WarningJANNeshoba, Winston42 min
Apr 6, 8:22 PM CDTTornado WarningJANJefferson Davis28 min
Apr 6, 8:34 PM CDTSevere Thunderstorm WarningJANNewton56 min
Apr 6, 8:35 PM CDTFlash Flood WarningJANNeshoba, Newton, Winston6 hr
Apr 6, 8:47 PM CDTTornado WarningJANCovington, Jefferson Davis, Simpson, Smith73 min
Apr 6, 8:57 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Noxubee63 min
Apr 6, 9:02 PM CDTFlash Flood WarningJANIssaquena, Sharkey, Warren, Yazoo6 hr
Apr 6, 9:21 PM CDTTornado WarningJANJasper, Jones54 min
Apr 6, 10:23 PM CDTFlash Flood WarningJANAttala, Hinds, Leake, Madison, Rankin, Scott5 hr
Apr 6, 10:32 PM CDTFlash Flood WarningJANKemper, Lauderdale6 hr
Apr 7, 12:21 AM CDTSevere Thunderstorm WarningJANHinds, Rankin44 min
Apr 7, 1:26 AM CDTSevere Thunderstorm WarningJANLauderdale, Newton59 min
Apr 7, 2:07 AM CDTSevere Thunderstorm WarningJANHinds, Madison58 min
Apr 7, 2:07 AM CDTTornado WarningJANLauderdale, Newton53 min
Apr 7, 2:11 AM CDTSevere Thunderstorm WarningJANHinds, Madison54 min
Apr 7, 2:35 AM CDTFlash Flood WarningJANHinds, Kemper, Lauderdale, Leake, Madison, Neshoba and 4 more3 hr
Apr 7, 2:48 AM CDTSevere Thunderstorm WarningJANRankin42 min
Apr 7, 3:06 AM CDTSevere Thunderstorm WarningJANScott44 min
Apr 7, 3:14 AM CDTSevere Thunderstorm WarningJANNewton46 min
Apr 7, 4:03 AM CDTSevere Thunderstorm WarningJANLauderdale, Newton57 min
Apr 7, 4:13 AM CDTTornado WarningJANLauderdale47 min
Apr 7, 5:19 AM CDTSevere Thunderstorm WarningJANNewton41 min
Apr 7, 5:20 AM CDTFlash Flood WarningJANKemper, Lauderdale, Leake, Neshoba, Newton, Rankin and 1 more3 hr
Apr 7, 6:36 AM CDTSevere Thunderstorm WarningJANClarke, Lauderdale44 min
Apr 7, 8:12 AM CDTSevere Thunderstorm WarningJANMarion43 min
Apr 7, 8:49 AM CDTSevere Thunderstorm WarningJANJefferson Davis41 min
Apr 7, 9:42 AM CDTSevere Thunderstorm WarningJANMarion48 min
Apr 7, 10:18 AM CDTSevere Thunderstorm WarningJANLamar62 min
Apr 7, 10:25 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Marion65 min
Apr 7, 10:31 AM CDTSevere Thunderstorm WarningJANForrest59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.